Winter Weather, Northern Herkimer
- When
- December 17, 3:30 PM EST to 9:30 PM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
An upper level shortwave and surface cold front moved across the region during the early evening hours of December 17th. Snow showers organized into a band of moderate to heavy snow with occasional squalls that impacted the region throughout the evening.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level shortwave and surface cold front moved across the region during the early evening hours of December 17th. Snow showers organized into a band of moderate to heavy snow with occasional squalls that impacted the region throughout the evening. Snow squall warnings were issued for some of these bands of heavy snow and gusty winds. Snowfall accumulations from these squalls ranged from about half of an inch up to 2.5 inches. Strong winds ensued behind the cold frontal passage with several wind reports up to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 17, 12:55 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1255 PM EST Mon Dec 17 2018 .SYNOPSIS... A cold front will bring a few rain or snow showers to the region this afternoon into tonight. Behind this front, much colder and windy conditions are expected for tonight and Tuesday. Dry weather is expected later Tuesday through Thursday before another storm system may bring widespread rainfall to the region Thursday night into Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1255 PM EST...A mid level trough axis and an initial cold front with a wind shift continues to move across central and eastern NY with some rain and snow showers moving across the southern Adirondacks, Mohawk Valley, and northern Catskills into the Capital Region based on the latest radar trends. Upstream observations have shown a mix of light rain/snow in the lower elevations with light snow over the higher terrain. The winds will increase from the west to northwest at 10-20 mph this afternoon with some gusts in the 25-30+ mph range. The better push of cold advection with an upper level disturbance and the main/secondary cold front will be towards early this evening. At this point with lack of strong cold advection, deeper moisture and some instability the snow squall looks limited, and confined to maybe the western Adirondacks. Previous near term... There will be an inversion around 850 hpa for the late morning into early afternoon, which should prevent any snow showers from getting too intense. Can't totally rule out an isolated stronger snow squall (especially for far western areas), but widespread snow squalls don't appear likely due to the limited instability and lack of moisture in place. Above freezing temps in valley areas should help limit impacts of snow showers/squalls as well, although p-type should mainly be snow as low dewpoints and cold temps aloft will allow for snow showers, even with surface temps well into the 30s. Colder air will rush into the region for this afternoon and deeper mixing looks to occur for the afternoon into the early evening hours. Temps will probably hold steady for a little bit early this afternoon and then will start to fall, as strong cold air advection gets underway. West-northwest winds will pick up by late today and will start gusting to 20 to 35 mph as well. By late today, some additional snow showers may be ongoing for high terrain and western areas, where upslope and lake effect will aid in the development. Northwest flow should keep the bulk of the lake-effect aided snow showers across central NY, but some may scrape into parts of the Mohawk Valley, Schoharie County and eastern Catskills. Western parts of the area may pick up a coating to an inch of snow today, as well as upslope areas of Vermont and the northern Berkshires. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... With the strong northwest flow in place aloft, upslope snow showers will continue tonight across the Adirondacks and southern VT, with an additional light accumulation. Elsewhere, lake-effect snow showers will mostly be limited to central New York, although a few could still reach western areas this evening, with an additional coating. Otherwise, it will breezy and colder, with decreasing clouds as upper level shortwave trough quickly tracks eastward across New England. Temps will fall into the teens and 20s, and the gusty winds will make it feel even colder. High pressure will be moving from the Midwest on Tuesday towards the mid-Atlantic states for Wednesday. This will allow for dry weather through the period, as any lingering upslope snow showers quickly end on Tuesday morning. It may still be somewhat breezy on Tuesday morning, but winds will be decreasing as the surface high gets closer to the area. Skies will be fairly clear for Tuesday into Tuesday night, although a return flow may allow for a few more clouds on Wednesday. It will be noticeably colder for Tuesday with highs only in the 20s (some spots in the Adirondacks will only top out in the teens). Good radiational cooling should allow for a cold night on Tuesday night with single digits and teens. Highs on Wednesday look milder, although still below normal, with readings mainly in the 30s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... We begin this long term with a departing surface high off the northeast coastline as upstream trough axis amplifies across the Mississippi River Valley. This leaves the I95 corridor from the mid- Atlantic to the Northeast Corridor under the influence of a short wave ridge axis and dry weather Wednesday into Thursday. Rather seasonable to slightly above average temperatures expected as clouds increase through Thursday. The upstream digging trough becomes nearly full latitude as sub- tropical and Gulf of Mexico moisture becomes entrained within the synoptic flow. As the southern portion of this trough develops a cut- off low, lee cyclogensis across the southeast Conus is expected which becomes our weather impact period developing Thursday night. Clouds will continue to thicken and lower with mainly rain developing at night. Some wintry mix will be possible across the higher terrain and protected valleys of the Dacks and southern Greens. Otherwise, impressive low level jet and 925/850 wind anomalies approaching 5-6 standard deviations from normal leading into Friday. Furthermore, PWATS are expected to climb 3-4 standard deviations above normal. So rainfall could become locally heavy, especially if convective elements are realized as Showalter values drop toward 0C per GFS/ECMWF. So these will be the periods where PoPs will be rather high. H850 temperatures are expected to climb toward 10C which points toward the potential for near 50F for Hudson Valley locations Friday. Friday night into Saturday, the surface low is expected to track across the northeast corridor with rainfall tapering back to showers Friday night. Wind magnitudes and anomalies per the GEFS advect north and east of the region as we await for the cold front to cross the region either late at night or sunrise Saturday. Cold advection becomes more prominent Saturday where rain showers mix with and change to snow showers, especially across the mountains. Then a narrow ridge axis is expected for the second half of the weekend per global model ensemble trends. Some residual lake effect activity which would be mainly west of Albany as H850 temperatures fall at or below -10C. Temperatures return back to seasonable levels as we head into the holiday week. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... An upper level disturbance and a cold front will move across eastern NY and western New England this afternoon into the early evening. Blustery and cold conditions in the wake of the arctic cold front will persist overnight into tomorrow. MVFR cigs continue periodically at KALB/KGFL with low MVFR cigs at KPSF early this afternoon. The best chance of a rain/snow shower threat will be at KGFL/KPSF in the early to mid pm. We placed some MVFR conditions at KGFL and IFR at KPSF. VCSH groups were kept in the KALB. A brief passing rain or snow shower is possible at KALB. The winds will increase from the west to northwest at 10-16kts with some initial gusts to 20-25 kts with the first front in the mid pm. Some upslope snow showers are possible at KPSF tonight, but we have kept VCSH groups with MVFR cigs. KGFL/KALB/KPOU should remain VFR with CIGS in the 3.5-4 kft AGL range. A secondary cold front and strong upper level disturbance moves through early this evening with the winds veering to the northwest and becoming gusty between 00Z-05Z/TUE. The winds will be from the northwest at 12-20 kts with some gusts 25-30 kts with the higher gusts at KALB/KPSF. The blustery conditions will continue through TUE morning. The skies will become scattered to broken with bases 3.5-5 kft AGL with the subsidence in the wake of the front, and the approaching sfc high to the west in the mid to late morning. Outlook... Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: High Operational Impact. Definite RA...SN. Friday: High Operational Impact. Definite SHRA. Friday Night: Moderate Operational Impact. Likely SHRA. Saturday: Moderate Operational Impact. Chance of SHRA. && .HYDROLOGY... A cold front will bring some scattered snow showers to the region today into tonight, but this will have little to impact on area rivers and streams. Dry weather is then expected for Tuesday through Thursday, which will allow for river and stream levels to hold fairly steady. With cold temperatures expected, some ice will form and/or strengthen on lakes, ponds and rivers. A storm system will bring a widespread steady rainfall to the region for Thursday night into Friday. There is still some uncertainty regarding exact amounts, but current forecast calls for around an inch of rain, with some higher amounts across the mountains. This would allow for rises on rivers and streams, especially considering there may be some snow melt thanks to mild temperatures as well. It's still unclear if this runoff would be enough to cause any flooding, as it will ultimately depend on just how much rainfall occurs. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND/Frugis/Wasula NEAR TERM...SND/Frugis/Wasula SHORT TERM...Frugis LONG TERM...BGM AVIATION...Wasula HYDROLOGY...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 412 AM EST Mon Dec 17 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 412 AM EST Mon Dec 17 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. An Arctic cold front and associated upper level disturbance will allow for some scattered snow showers between late morning and this evening. An isolated snow squall cannot be ruled out, mainly for areas west of the Hudson Valley and Capital Region. Any snow squall will be capable of producing a quick burst of heavy snow, which may reduce visibility and allow for a slick coating of snowfall on all surfaces. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system will bring a widespread rainfall to the region Thursday night into Friday. Gusty winds may accompany this storm, especially for the high terrain. .SPOTTER INFORMATION STATEMENT... Please report snowfall to the National Weather Service by phone, social media or email at ALB.stormreport@noaa.gov.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1003 AM EST MON DEC 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN 3 S SANDISFIELD 42.07N 73.13W
12/17/2018 E0.00 INCH BERKSHIRE MA SOCIAL MEDIA
TRACE OF FREEZING RAIN
&&
EVENT NUMBER ALY1801519
TAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1120 AM EST MON DEC 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SNOW KINDERHOOK 42.39N 73.70W
12/17/2018 M1.0 INCH COLUMBIA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1801520
TAWThe national radar mosaic for the moment the first event began.
27 strong wind, 19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796317, 796318, 796300, 796301, 796304, 796299, 796305, 796320, 796321, 796295, 796296, 796302, 796303, 796298, 796306, 796308, 796309, 796310, 796311, 796322, 796324, 796325, 796326, 796327, 796328, 796329, 796330, 796331, 796332, 796333, 796334, 796335, 796336, 796337, 796338, 796339, 796340, 796341, 796342, 796343, and more.